Alert archive / Colorado / River Flood Warnings in 2023
River Flood Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood warning at Jul 21, 2023, 7:56 PM MDT for Prowers County, Colorado. It took effect at Jul 22, 2023, 12:00 AM MDT. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 7:56 PM MDT (01:56 UTC)
- In effect from
- Jul 22, 2023, 12:00 AM MDT
- Expired
- Jul 22, 2023, 12:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Prowers County, CO
The river
Written for the forecast point Arkansas River at Lamar (LMAC2). The gauge peaked at 11.13 ft at Jul 21, 2023, 11:00 PM MDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07133000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
463
WGUS45 KPUB 220156
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
756 PM MDT Fri Jul 21 2023
...The National Weather Service in Pueblo CO has issued a Flood
Warning for the following rivers in Colorado...
Arkansas River At Lamar affecting Prowers County.
For the Lower Arkansas River...including Lamar...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued at 6 am Saturday morning.Saturday
morning at 800 AM MDT.
&&
COC099-221400-
/O.NEW.KPUB.FL.W.0023.230722T0600Z-230722T1800Z/
/LMAC2.1.ER.230722T0600Z.230722T0600Z.230722T0600Z.UU/
756 PM MDT Fri Jul 21 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY TOMORROW
AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Arkansas River at Lamar.
* WHEN...From late tonight to early tomorrow afternoon.
* IMPACTS...At 11.0 feet, Minor lowland agricultural flooding occurs
near Lamar.
* ADDITIONAL DETAILS...
- At 7:00 PM MDT Friday the stage was 10.8 feet.
- Forecast...The river is expected to rise to a crest of 11.0
feet just after midnight tonight.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
11.0 feet on 07/27/2009.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3813 10269 3814 10260 3813 10251 3806 10251
3807 10260 3806 10269
$$
GH2 follow-up statements
845
WGUS85 KPUB 220206
FLSPUB
Flood Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
806 PM MDT Fri Jul 21 2023
...The Flood Warning continues for the following rivers in
Colorado...
Arkansas River At Lamar affecting Prowers County.
For the Lower Arkansas River...including Lamar...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued Saturday morning at 815 AM MDT.
&&
COC099-221415-
/O.CON.KPUB.FL.W.0023.230722T0600Z-230722T1800Z/
/LMAC2.1.ER.230722T0600Z.230722T0600Z.230722T0600Z.UU/
806 PM MDT Fri Jul 21 2023
...FLOOD WARNING REMAINS IN EFFECT FROM LATE TONIGHT TO EARLY
TOMORROW AFTERNOON...
* WHAT...Minor flooding is forecast.
* WHERE...Arkansas River at Lamar.
* WHEN...From late tonight to early tomorrow afternoon.
* IMPACTS...At 11.0 feet, Minor lowland agricultural flooding occurs
near Lamar.
* ADDITIONAL DETAILS...
- At 7:00 PM MDT Friday the stage was 10.8 feet.
- Forecast...The river is expected to rise to a crest of 11.0
feet just after midnight tonight.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
11.0 feet on 07/27/2009.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3813 10269 3814 10260 3813 10251 3806 10251
3807 10260 3806 10269
$$
RPK992
WGUS85 KPUB 221415
FLSPUB
Flood Statement
National Weather Service Pueblo CO
815 AM MDT Sat Jul 22 2023
...The Flood Warning continues for the following rivers in
Colorado...
Purgatoire River Near Las Animas affecting Bent County.
...The Flood Warning is cancelled for the following rivers in
Colorado...
Arkansas River At Lamar affecting Prowers County.
.Heavy rainfall over the past few days will cause the Purgatoire
River at Las Animas to remain above flood stage.
For the Purgatoire River...including Las Animas...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this morning at 915 AM MDT.
&&
COC099-221515-
/O.CAN.KPUB.FL.W.0023.000000T0000Z-230722T1415Z/
/LMAC2.1.ER.230722T0307Z.230722T0500Z.230722T0730Z.UU/
815 AM MDT Sat Jul 22 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Arkansas River At Lamar.
* ADDITIONAL DETAILS...
- At 8:00 AM MDT Saturday the stage was 9.8 feet.
- Water levels have dropped below flood stage and will continue
to fall.
- Forecast...The river is expected to fall to 8.3 feet Thursday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3813 10269 3814 10260 3813 10251 3806 10251
3807 10260 3806 10269
$$
COC011-230215-
/O.EXT.KPUB.FL.W.0022.000000T0000Z-230723T0824Z/
/LAPC2.1.ER.230721T1210Z.230722T1115Z.230722T2024Z.UU/
815 AM MDT Sat Jul 22 2023
...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Purgatoire River Near Las Animas.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 9.0 feet, Minor Flood. Minor agricultural flooding
occurs into low lying areas along the river.
* ADDITIONAL DETAILS...
- At 7:15 AM MDT Saturday the stage was 10.4 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:15 AM MDT Saturday was 11.4 feet.
- Forecast...The river is expected to fall below flood stage
this afternoon and continue falling to 3.2 feet Thursday
morning.
- Flood stage is 9.0 feet.
- Flood History...This crest compares to a previous crest of
10.5 feet on 08/19/2004.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3803 10327 3807 10323 3810 10319 3805 10313
3801 10317 3798 10321
$$
KTWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jul 21, 3:04 PM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 21, 3:04 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO Issued by National Weather Service Denver CO 304 PM MDT Fri Jul 21 2023 .SHORT TERM...(This evening through Saturday) Issued at 303 PM MDT Fri Jul 21 2023 Key Messages: 1) Strong to severe thunderstorms still possible in and near the southeast mountains through this evening. Easterly low level flow has maintained 50 to lower 60 dew points into the lower eastern slopes of the southeast mountains. While the atmosphere across the southeast plains remains capped, surface heating across the southeast mountains will be the primary trigger for scattered showers and thunderstorms through this evening. Where dew points maintain in the 50s, SPC MesoAnalysis indicates up to 2000 J/kg of sbCAPE. Meanwhile, low level moisture has mixed out of the San Luis Valley with the Td down to 37 degrees. Effective bulk shears are still running around 30-40 kts given the northwesterly flow aloft, which is sufficient for a severe thunderstorm or two with large hail and damaging winds the primary risk. Risk will be greatest south of highway 50 and nearest the CO/NM border. If storms were to impact the burn scars, flash flooding will be possible with Spring Creek having the greatest risk through 8 PM. Some high res models suggest some convection may fire along the Palmer Divide and drop southward across El Paso county between 6 PM and 8 PM. NAMNest has been particularly persistent with this scenario and this seems to be triggered by energy dropping southward through NW flow. Confidence is not very high but have maintained some isolated pops for this possibility as dew points may return within southeast flow to produce sufficient CAPE and weaken the cap. Overall, think storm strengths will be sub severe, but it could get close. Storms will diminish by 9-10 pm with clearing skies overnight. Not expecting a repeat of stratus across the plains tonight, except perhaps far southeast plains near the KS border. Tomorrow will be warmer and drier, though some isolated thunderstorms across the mountains will still be possible in the afternoon. Thunderstorms will be high based with gusty winds and lightning the primary risk. Temperatures will return to above normal values. .LONG TERM...(Saturday night through Friday) Issued at 303 PM MDT Fri Jul 21 2023 Key Messages 1) Warm to hot weather with warmest weather early next week. 2) Some monsoon moisture moving in especially starting midweek. .Sunday through Friday...It's summer. A ridge of high pressure aloft will move eastward to be centered over Colorado by early next week. The ridge will remain over Colorado next week and flatten the second half of next week. Expect warm to generally hot weather through the period. Monday looks to be the hottest day with highs in the upper 90s to mid 100s on the plains and I25 corridor. Heat advisories may be need on some days, especially earlier in the week. There will be enough mid level moisture for diurnal convection each day, mainly over the mountains and nearby plains. Ensemble means PWATs are initially below normal. A plume of modest monsoon moisture will move into Colorado with the greatest moisture over western and northern Colorado. PWATs increase to near to slightly above normal by the second half of next week. Suspect a few storms could produce locally heavy downpours and WPC day 4 and 5 excessive rainfall outlooks have marginal risk for western Colorado. Do not expect a more widespread heavier rainfall event. On the plains, do not see any significant influx of low level moisture until the end of next week when a cold frontal passage may bring upslope flow. For fire weather, only have some spotty critical fire weather conditions over the San Luis Valley Sunday and Monday. Minimum humidities look to stay mostly above 15 percent and winds will be relatively light. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 303 PM MDT Fri Jul 21 2023 VFR conditions expected at the terminals with isolated thunderstorms confined to the mountains. KALS will have a chance for VCTS this afternoon with gusty erratic thunderstorm outflows possible through 00z before activity shifts south of the area. KCOS could see VCSH between 00z-03z this evening, though confidence is low at this point. Otherwise, expect VFR conditions on Saturday with diurnally driven winds under 15 kts. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...PGW AVIATION...KT
Hazardous weather outlook, Jul 21, 11:17 AM MDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1117 AM MDT Fri Jul 21 2023 COZ058>089-093>099-221730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1117 AM MDT Fri Jul 21 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms are expected over the mountains, the San Luis Valley, and the I-25 corridor. Main hazards will be hail up to 1.5 inches in diameter, 60 mph wind gusts, and lightning. Locally heavy rainfall will be possible which could cause flash flooding should storms impact Spring, Junkins, Decker, or Hayden Pass burn scars. The greatest risk window will be from 2 PM to 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms are expected over the mountains throughout the forecast period which include risks for lightning and flash flooding over burn scars. By next Wednesday, likely showers and thunderstorms are expected over the mountains leading increased chances for burn scar flash flooding and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 31/31
In the hours before
Local storm report, Jul 21, 2:22 PM MDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
222 PM MDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Tornado 1 SSW Green Mountain Fa 38.92N 105.03W
07/20/2023 Teller CO NWS Storm Survey
Maximum estimated wind speed 108 mph.
&&Local storm report, Jul 21, 2:26 PM MDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
226 PM MDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Tornado 1 SSW Green Mountain Fa 38.92N 105.03W
07/20/2023 EF1 Teller CO NWS Storm Survey
EF 1. Maximum estimated wind speed 108 mph.
&&Special weather statement, Jul 21, 4:35 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
435 PM MDT Fri Jul 21 2023
COZ081-082-212300-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
435 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southern Teller
County through 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cripple Creek, or 21 miles west of Colorado Springs, moving southeast
at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cripple Creek, Victor and Pikes Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 10495 3867 10497 3871 10533 3888 10533
TIME...MOT...LOC 2235Z 297DEG 10KT 3878 10514
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Jul 21, 5:13 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
513 PM MDT Fri Jul 21 2023
COZ081-083-220000-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
513 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southern Teller
County through 600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Cripple Creek, or 28 miles west of Colorado
Springs, moving southeast at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cripple Creek and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3880 10509 3879 10507 3875 10501 3860 10521
3866 10529 3867 10529 3869 10533 3887 10533
3891 10531
TIME...MOT...LOC 2313Z 313DEG 5KT 3878 10527
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Jul 21, 6:45 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
645 PM MDT Fri Jul 21 2023
COZ074-088-220130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
645 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 16 miles west of Trinidad, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Segundo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3712 10492 3719 10477 3700 10451 3699 10483
TIME...MOT...LOC 0045Z 308DEG 13KT 3712 10480
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HIRISThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:18 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Jul 21, 9:34 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jul 21, 9:59 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| Jul 21, 10:09 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
| Jul 22, 4:04 AM MDT | Special Weather Statement | PUB | Costilla | 41 min |
| Jul 22, 11:33 AM MDT | Special Weather Statement | PUB | Chaffee | 27 min |
| Jul 22, 2:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
Nearby
River Flood Warnings in Colorado, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.